Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 103, NWS St. Louis, MO

May 27, 20174 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 27, 2017, 4:12 PM CDT for 4 counties in Missouri. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 4:12 PM CDT (21:12 UTC)
Expired
May 27, 2017, 4:46 PM CDT
In force
34 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, MO, Saint Charles County, MO, Saint Louis County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 7 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 4:28 PM CDTTSTM WND GST 42Dutzow, MO
May 27, 4:35 PM CDTTSTM WND DMG2 Ene Lake Saint Louis, MOA TREE BLOWN OVER. OTHER SMALL TO MEDIUM SIZED LIMBS BROKEN OUT OF TREES.
May 27, 4:40 PM CDTTSTM WND DMG1 Wnw Saint Peters, MOPOWER LINES BLOWN DOWN ON MEXICO ROAD NEAR MID RIVERS MALL DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:13 PM CDTTornado WatchSPC7 hr
May 27, 1:36 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

903 
WUUS53 KLSX 272112
SVRLSX
MOC071-183-189-219-272200-
/O.NEW.KLSX.SV.W.0103.170527T2112Z-170527T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
412 PM CDT SAT MAY 27 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  St. Charles County in east central Missouri...
  Central Franklin County in east central Missouri...
  St. Louis County in east central Missouri...
  Warren County in east central Missouri...

* Until 500 PM CDT.

* At 411 PM CDT, severe thunderstorms were located along a line
  extending from near Jonesburg to near Truesdale to near Beaufort,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  O'Fallon, St. Charles, St. Peters, Florissant, Chesterfield,
  Wildwood, University City, Ballwin, Wentzville, Kirkwood, Maryland
  Heights, Hazelwood, Webster Groves, Manchester, Creve Coeur,
  Overland, Clayton, Lake St. Louis, Washington and St. Ann.

This includes the following highways...
 Interstate 44 in Missouri between exits 247 and 277.
 Interstate 70 in Missouri between exits 188 and 231.

This also includes  Babler Memorial State Park, Route 66 State Park,
Castlewood State Park, and First Missouri State Capitol Historic
Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for east central
Missouri.

LAT...LON 3888 9126 3887 9096 3888 9096 3888 9060
      3887 9056 3888 9054 3888 9031 3853 9035
      3850 9050 3850 9059 3848 9061 3849 9065
      3847 9066 3846 9069 3848 9073 3845 9074
      3836 9116
TIME...MOT...LOC 2111Z 263DEG 49KT 3886 9125 3874 9116 3843 9112 

HAIL...<.75IN
WIND...60MPH
 
$$

CVKING
2 follow-up statements
241 
WWUS53 KLSX 272136 RRA
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
436 PM CDT SAT MAY 27 2017

MOC071-183-189-219-272200-
/O.CON.KLSX.SV.W.0103.000000T0000Z-170527T2200Z/
St. Charles MO-Franklin MO-St. Louis MO-Warren MO-
436 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR ST. CHARLES...EAST CENTRAL FRANKLIN...ST. LOUIS AND EAST CENTRAL
WARREN COUNTIES...

At 436 PM CDT, severe thunderstorms were located along a line
extending from near Chain of Rocks to Dardenne Prairie to Pacific,
moving east at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
O'Fallon, St. Charles, St. Peters, Florissant, Chesterfield,
Wildwood, University City, Ballwin, Wentzville, Kirkwood, Maryland
Heights, Hazelwood, Webster Groves, Manchester, Creve Coeur,
Overland, Clayton, Lake St. Louis, St. Ann and Crestwood.

This also includes  Babler Memorial State Park, Route 66 State Park,
Castlewood State Park, and First Missouri State Capitol Historic
Site.
 
This includes the following highways...
 Interstate 44 in Missouri between exits 247 and 277.
 Interstate 70 in Missouri between exits 203 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for east central
Missouri.

LAT...LON 3887 9103 3887 9096 3888 9078 3888 9060
      3887 9056 3888 9054 3888 9031 3853 9035
      3850 9050 3850 9059 3848 9061 3849 9065
      3847 9066 3846 9069 3848 9073 3845 9074
      3841 9092
TIME...MOT...LOC 2136Z 264DEG 48KT 3887 9081 3877 9075 3849 9074 

HAIL...<.75IN
WIND...60MPH
 
$$

CVKING
179 
WWUS53 KLSX 272146
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
446 PM CDT SAT MAY 27 2017

MOC071-183-189-219-272155-
/O.CAN.KLSX.SV.W.0103.000000T0000Z-170527T2200Z/
St. Charles MO-Franklin MO-St. Louis MO-Warren MO-
446 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR ST. CHARLES...EAST CENTRAL
FRANKLIN...ST. LOUIS AND EAST CENTRAL WARREN COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still expected with these thunderstorms.

A tornado watch remains in effect until 700 PM CDT for east central
Missouri.

A severe thunderstorm watch remains in effect until 900 PM CDT for
east central Missouri.

LAT...LON 3887 9103 3887 9096 3888 9078 3888 9060
      3887 9056 3888 9054 3888 9031 3853 9035
      3850 9050 3850 9059 3848 9061 3849 9065
      3847 9066 3846 9069 3848 9073 3845 9074
      3841 9092
TIME...MOT...LOC 2144Z 263DEG 49KT 3888 9067 3878 9061 3850 9060 

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:45 PM CDT, 27 minutes earlier.

Area forecast discussion, May 27, 3:45 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
345 PM CDT Sat May 27 2017

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 313 PM CDT Sat May 27 2017

Severe weather watches will continue across central and southeast
MO and southwest IL into the evening hours. Supercells were
occuring across parts of southeast MO with bow echoes in central
and southwest MO. These bow echoes may consolidate into a larger
squall line late this afternoon. Once this squall line clears our
forecast area by late evening we should just have some lingering
showers and a few storms. Most of the convection should shift
south of our forecast area by midnight. Will still have a chance
of showers and storms on Sunday until an upper level trough
centered over the northern Plains and a cold front shift east-
southeast of our forecast area. Any severe weather threat should
be southeast of the forecast area on Sunday.

GKS

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 313 PM CDT Sat May 27 2017

Cooler conditions can be expected Sunday night due to a clear sky
and lower surface dew points. Another cold front will drop
southeastward through our area Monday afternoon and evening, but
little if any precipitation is expected with this front. A better
chance of showers may occur on Tuesday as a northwest flow
shortwave moves through our area. A surface ridge will build into
the region from the northern Plains on Wednesday shunting better
moisture and any precipitation threat south of our forecast area.
As this surface ridge shifts east of the region Thursday return
southerly flow on the backside of the ridge should lead to
increasing moisture and the potential for convection Thursday
night and Friday.

GKS

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1120 AM CDT Sat May 27 2017

Convection already developing south of COU along a nearly
stationary front. It appears that this activity will likely remain
south of the taf sites early this afternoon, but additional
convection now developing over eastern KS will move eastward through
the taf sites late this afternoon and early this evening. These
storms will likely bring a brief period of heavy rainfall and
strong wind gusts to COU and the St Louis metro area. The models
continue to indicate stratus clouds and light fog late tonight
and early Sunday morning as surface winds become light with
surface dew points still high. For now will just forecast MVFR
cigs and vsbys late tonight and eearly Sunday morning. Surface
wind will become northwesterly and strengthen Sunday morning after
the passage of a cold front with any fog dissipating and cloud
ceilings slowly rising.

SPECIFICS FOR KSTL: Convection already developing south of COU
along a nearly stationary front. It appears that this activity
will likely remain south of the STL area early this afternoon,
but additional convection now developing over eastern KS will move
eastward through STL late this afternoon and early this evening.
These storms will likely bring a brief period of heavy rainfall
and strong wind gusts. The models continue to indicate stratus
clouds and light fog late tonight and early Sunday morning as
surface winds become light with surface dew points still high. For
now will just forecast MVFR cigs and vsbys late tonight and
eearly Sunday morning. Surface wind will become northwesterly and
strengthen Sunday after the passage of a cold front with any fog
dissipating and cloud ceilings slowly rising.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 27, 3:54 PM CDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
354 PM CDT Sat May 27 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
354 PM CDT Sat May 27 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe weather this evening, particularly across east central and
southeast Missouri and southwest Illinois. Damaging winds to 80
mph, golfball or larger size hail, and a few tornadoes will be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed into the evening hours. Spotters
are encouraged to report any severe weather, if observed, to the
National Weather Service.

GKS

In the hours before

Local storm report, May 27, 3:38 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             LESTERVILLE             37.46N  90.83W
05/27/2017  E1.00 INCH       REYNOLDS           MO   PUBLIC

&&

EVENT NUMBER LSX1700437

BYRD
Local storm report, May 27, 3:45 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND DMG     FREEBURG                38.43N  89.91W
05/27/2017                   ST. CLAIR          IL   LAW ENFORCEMENT

            TREE DOWN BLOCKING HIGHWAY 63 NEAR FREEBURG AREA.

&&

EVENT NUMBER LSX1700438

GOSSELIN
Local storm report, May 27, 3:51 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             LESTERVILLE             37.46N  90.83W
05/27/2017  E1.75 INCH       REYNOLDS           MO   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

0315 PM     TSTM WND GST     LESTERVILLE             37.46N  90.83W
05/27/2017  M73 MPH          REYNOLDS           MO   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER LSX1700439
EVENT NUMBER LSX1700440

GOSSELIN
Local storm report, May 27, 3:55 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
355 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND DMG     FREEBURG                38.32N  91.92W
05/27/2017                   OSAGE              MO   LAW ENFORCEMENT

            TREE DOWN BLOCKING HIGHWAY 63 NEAR FREEBURG AREA.

&&

CORRECTED COUNTY/STATE...LOCATION

EVENT NUMBER LSX1700438

GOSSELIN
Local storm report, May 27, 4:02 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
402 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             2 SSE LINN              38.46N  91.83W
05/27/2017  M1.00 INCH       OSAGE              MO   PUBLIC

&&

EVENT NUMBER LSX1700441

BYRD
Local storm report, May 27, 4:06 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
406 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND DMG     BLAND                   38.30N  91.63W
05/27/2017                   GASCONADE          MO   PUBLIC

            NUMEROUS LIMBS BLOWN DOWN AS WELL AS POWER LINES AROUND
            TOWN.

&&

EVENT NUMBER LSX1700442

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 11:37 AM CDTSpecial Weather StatementLSXGasconade38 min
May 27, 11:51 AM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Osage39 min
May 27, 12:31 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Washington44 min
May 27, 12:55 PM CDTTornado WarningLSXCrawford11 min
May 27, 1:14 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Osage46 min
May 27, 1:21 PM CDTTornado WarningLSXCole, Osage39 min
May 27, 1:33 PM CDTSpecial Weather StatementLSXSainte Genevieve42 min
May 27, 1:39 PM CDTSevere Thunderstorm WarningLSXBoone37 min
May 27, 1:44 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds61 min
May 27, 1:48 PM CDTSevere Thunderstorm WarningLSXCole, Osage42 min
May 27, 1:52 PM CDTTornado WarningLSXReynolds38 min
May 27, 1:56 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, City of Saint Louis23 min
May 27, 1:58 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve51 min
May 27, 2:24 PM CDTSevere Thunderstorm WarningLSXBoone, Cole, Moniteau51 min
May 27, 2:27 PM CDTTornado WarningLSXReynolds48 min
May 27, 2:58 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Osage47 min
May 27, 3:10 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds54 min
May 27, 3:35 PM CDTSevere Thunderstorm WarningLSXCallaway, Franklin, Gasconade, Montgomery, Osage, Warren55 min
May 27, 3:37 PM CDTSevere Thunderstorm WarningLSXMadison53 min
May 27, 4:06 PM CDTTornado WarningLSXCrawford, Iron, Reynolds, Washington54 min
May 27, 4:19 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds56 min
May 27, 4:45 PM CDTSevere Thunderstorm WarningLSXMadison, Sainte Genevieve, Saint Francois45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.